Alert archive / Oklahoma / Tornado Warnings in 1997

Tornado Warning 20, NWS Shreveport, LA

May 27, 1997McCurtain County, Oklahoma

NWS Shreveport, LA issued this tornado warning at May 27, 1997, 12:37 AM CDT for McCurtain County, Oklahoma. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 1997, 12:37 AM CDT (05:37 UTC)
Expired
May 27, 1997, 1:45 AM CDT
In force
68 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County McCurtain County, OK

What was reported inside it

TimeReportWhereRemark
May 27, 1:10 AM CDTThunderstorm Wind 60Broken Bow, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 8:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 5.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4528 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 270537 RRA
TORSHV
OKC089-270645-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1237 AM CDT TUE MAY 27 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  145 AM CDT
FOR THE FOLLOWING AREA...
 
IN SOUTHEAST OKLAHOMA
 
   ...MCCURTAIN COUNTY
 
AT 1235 PM CDT BROKEN BOW POLICE DEPARTMENT REPORTED A TORNADO ON THE
GROUND JUST NORTHEAST OF BROKEN BOW. THE TORNADO IS MOVING SOUTHEAST AT
25 MPH TOWARDS EAGLETOWN OKLAHOMA.
 
IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO AN INTERIOR HALLWAY
...CLOSET...OR BATHROOM ON THE LOWEST FLOOR. AVOID WINDOWS.
 
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 26, 9:48 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 26, 9:48 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
945 PM CDT MON MAY 26 1997

CURRENT FORECAST LOOKS ON TRACK...WILL RAISE MINS A TAD AS CURRENT
DPS ACROSS NORTH LA ARE IN THE MID 70S. WILL LEAVE IN TSTMS AS THEY
COULD MOVE INTO NORTH LA LATE...HOWEVER IT APPEARS THAT THEY WILL
REMAIN IN OK AND AR.

IV

In the hours before

Special weather statement, May 26, 10:53 PM CDT, 1 hour 44 minutes before
ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124-125-136-137-270500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1053 PM CDT MON MAY 26 1997

...TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM FOR PORTIONS
OF NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA...

AT 1050 PM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS OVER
SOUTHEAST OKLAHOMA AND NORTH CENTRAL TEXAS FROM SOUTHWEST OF FORT
SMITH ARKANSAS TO NEAR SHERMAN TEXAS.

MOVEMENT WAS SOUTHEAST AT 20 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL...VERY HEAVY
RAINS...DANGEROUS LIGHTNING AND ISOLATED TORNADOES.

A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED FOR MCCURTAIN COUNTY
IN SOUTHEAST OKLAHOMA SHORTLY.

IV

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 11:01 PM CDTSevere Thunderstorm WarningSHVMcCurtain59 min
May 27, 12:01 AM CDTSevere Thunderstorm WarningSHVMcCurtain59 min
May 27, 2:12 AM CDTSevere Thunderstorm WarningSHVMcCurtain63 min

Nearby

Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.